South Dakota, 2003

Tornado and Hail in South Dakota, June 9, 2003

June 9, 2003 · NWS UNR · 5 events in 3 counties and zones

A severe thunderstorm developed along a frontal boundary across northeastern Pennington County and then tracked across northern Haakon and southern Ziebach Counties. Hail to the size of nickels and strong winds were reported with the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed along a frontal boundary across northeastern Pennington County and then tracked across northern Haakon and southern Ziebach Counties. Hail to the size of nickels and strong winds were reported with the storm. A brief tornado touchdown was reported by the public 3 miles east of Cherry Creek with no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 9:35 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 9:35 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1035 AM MDT MON JUN 9 2003

CURRENT SURF ANALYSIS SHOWS LOW PRES OVER EXTREME NORTHEAST WY.
WINDS HAVE SHIFTED TO THE NW AT GCC AND ARE BECOMING NW AT 2WX.
ASSOCIATED COOL FRONT WILL MOVE ACROSS WESTERN SD THIS AFT. SOME
SHOWERS ARE NOTED OVER NORTHEAST WY AND NORTHWEST SD. SHOWERS AND
STORMS WILL DEVELOP ACROSS WESTERN SD EARLY THIS AFT. CONTINUES TO
LOOK LIKE BEST CHANCE FOR SEVERE WX IN CWA WILL BE ACROSS SOUTH
CENTRAL SD BETWEEN 21Z AND ABOUT 00Z...WHERE PASSAGE OF FRONT WILL
CORRESPOND BEST WITH MAX HEATING. SOME MOISTER AIR...MID 50S
DEWPOINTS...ARE ALSO MOVING INTO THE AREA FROM THE SOUTH. THIS WOULD
RESULT IN CAPES NEAR 2000 J/KG LATE THIS AFT AND ALONG WITH GOOD LOW
LEVEL SHEAR...A FEW SUPERCELLS SHOULD DEVELOP. WITH SURF LOW IN THE
VTN VICINITY LATE THIS AFT...CAN NOT RULE OUT TORNADO THREAT...
ESPECIALLY IN THE WINNER AREA.

FOR AN UPDATE...HAVE LOWERED TEMPS ACROSS NORTH AND WEST ZONES WHERE
CLOUDS FRONTAL PASSAGE SHOULD KEEP HIGH TEMPS A BIT COOLER THAN
EXPECTED. MADE SOME ADJUSTMENTS TO WINDS AS FRONT A LITTLE SLOWER IN
MOVEMENT. PCPN COVERAGE LOOKS FINE.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 9, 5:00 AM MST, 9 hours before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY...BRINGING A
CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL
SOUTH DAKOTA...GENERALLY EAST OF LINE FROM FAITH TO INTERIOR TO
MARTIN. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH
CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY
THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK
ACROSS THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA.

JOHNSON

In the hours before

Local storm report, Jun 9, 11:57 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 NW NEMO                 SD   .75 INCH HAIL
06/09/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
June 9, 2:00 PM MST
Where
Pennington County, 17 mi NE of Creighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.417, -101.950

Hail, Haakon

When
June 9, 3:00 PM MST
Where
Haakon County, 20 mi NE of Milesville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.650, -101.383

Hail, Ziebach

When
June 9, 3:00 PM MST
Where
Ziebach County, 7 mi W of Cherry Creek
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.600, -101.650

Tornado, Ziebach

When
June 9, 3:18 PM MST
Where
Ziebach County, 3 mi ENE of Cherry Creek
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
44.617, -101.450

Thunderstorm Wind, Haakon

When
June 9, 3:30 PM MST
Where
Haakon County, 20 mi NE of Milesville
Measured
62 kt (71 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
44.650, -101.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364598, 5364599, 5364601, 5364602, 5364600.